Subscribe

Common Antibiotics, like CIPRO, May Cause Tendonitis

glacier

CIPRO is the workhorse of antibiotics. Why? It is very effective for fighting many types of bacteria. Great, but is there a downside? Yes! There are lots of side effects and some quite serious. For example, back in July, 2008, the FDA issued a “black box warning” on Cipro and other antibiotics of the Fluoroquinolone drug class.

What is a black-box warning? It is the strongest warning the FDA requires on pharmaceuticals. It is named such because it is required to be listed on the drug’s package insert with a bold, black box surrounding the warning. The FDA issues black box warnings when it is determined that there is a significant risk of serious side effects.

In the case of CIPRO and other Fluoroquinolones, they can cause tendon ruptures and tendonitis. The Achilles tendon is most commonly affected, but it can occur to any tendon in the body. This can happen quite quickly, even with a short course of therapy. Other potential side effects with this class of drugs include muscle weakness, muscle pain, nerve pain and tingling, thinking and memory issues and heart palpitations.

WARNING: The warning described above is not always communicated by the MD or Pharmacist, and the black box warning is not listed on the inserts of all the generic versions of the drugs.

So here is the list of all the antibiotics in this drug class, including both brand and generic names: Cipro (ciprofloxacin); Avelox (moxifloxacin); Noroxin (norfloxacid); Floxin (ofloxacin); Factive (gemifloxacin); Levaquin (levofloxacin).

Let me be clear. Unlike many other classes of pharmaceuticals, antibiotics, when required, are necessary and without other options for therapy. Having said that, I can also say that most courses of antibiotics prescribed are not necessary. Like all classes of pharmaceuticals, they are significantly over-used, even today with all the obvious documented risk.

So if you are prescribed these medications, make sure there is a documented infection that is being treated. And, be sure to watch for the first signs of these serious side effects so the medication can be stopped and changed by your physician immediately.